A 24 year old accountant is brought to the emergency room by her coworkers
after they found her unconscious at her cubicle when they returned from lunch.
after they found her unconscious at her
cubicle when they returned from lunch.
One of them tells you that she has diabetes but
does not know anything more about her condition.
They are trying to contact family
members for more information.
Her vitals reveal a pulse of 110, respirations
are 24, temperature is 36.7 degrees celsius
and blood pressure is 90/60.
She is breathing heavily and gives
irrelevant responses to questions.
Her skin and mucous membranes appear dry.
Examination of the abdomen
reveals mild tenderness.
Tendon reflexes are slightly delayed.
Laboratory findings include:
Finger stick glusoces of 630 (mg/dl)
ABG reveals pH of 7.1, pO2 of 90 (mmHg),
pCO2 of 33 (mmHg) and bicarb of 8 g/L
Lytes include a sodium of 135 (mEq/L), Potassium
of 3.1 (mEq/L), Chloride of 136 mEq/L,
BUN of 20 (mg/dL) and creatinine of 1.2 (mg/dL)
UA shows Glucose - positive, Ketones
- positive, Leucocytes - negative,
Nitrite - negative, RBC -
negative, and casts - negative
She is immediately started
on a bolus of IV 0.9% Sodium Chloride.
Which is the next best step in
management of this patient?
Answer choice (A) - Infuse bicarb slowly
Answer choice (B) - Switch fluids
to 0.46% or half NS Sodium Chloride
Answer choice (C) - Start IV insulin infusion
Answer choice (D) - Replete
Or answer choice (E) - Start IV 5% dextrose
Now take a moment to come to your own
conclusion before we go through it together.
Okay let's jump right into this question together.
First thing to do is determine
the question characteristics.
Now this question here concerns
both pathology and pharmacology.
First we have to determine the
diagnosis of what this patient has
and then determine the most urgent action
picking our pharmacological agent.
Now this is a 2-step question -
diagnose then pick the agent.
And the stem is absolutely required because
we need to read the clinical history
to determine the diagnosis and then we'll use the
history in conjunction with the laboratory findings
to find the next best intervention.
Now let's walk through this question.
Step 1 - let's determine the most likely diagnosis.
Now this patient appears to have what's called diabetic
ketoacidosis which is due to uncontrolled hyperglycemia.
Now let's refer to our image of diabetic
ketoacidosis to better understand the condition.
Now if you look at the top of the image, it kinda
goes through it and we'll look down together.
In the setting of insufficient or absent
insulin, in the conditions such as in diabetes
where patients have insufficient or absent insulin,
there is going to be a insulin-deficient state.
And three different senarios will occur.
We'll be looking at muscles, fat cells and also the liver.
So let's look at the muscles first.
In the insufficient or absent insulin state, first the
muscles will be asked to break down and release amino acids
which will then go to the liver and then in that
process, it will be converted into glucose.
Also if you look at the insufficient or absent insulin state going to fat cells,
they will also break down into both glycerol
and fatty acids which both go to the liver.
Now the glycerol gets converted into glucose but the
fatty acids actually get converted over to ketones.
And then in the setting of the insufficient or absent
insulin, you actually have increased glucagon secretion
from the pancreas which then also goes to both fat cells
to stimulate the release of glycerol and fatty acids
and then also goes to the liver itself.
And then the insufficient or absent insulin
also get stimulated to the liver itself.
And then the liver, by using both substances from amino acids,
and glycerol and fatty acids and even other substances,
actually glycogen itself which is a great storage
in the liver will break down into glucose
and the fatty acid will then
get converted into ketones.
So here we have glycogenolysis,
gluconeogenesis and also ketogenesis.
Now what's going to happen is we're going
to have increased glucose production
that goes into the system which is a response to having
insufficient insulin and we're going to have increased ketones
in the blood as well, which is why we call it
diabetic ketoacidosis because of the ketones
that are released and the
acidotic state that results.
So this is what happens in diabetic ketoacidosis.
So let's go back to our walkthrough.
We said here, for step 1, the patient has dabetic
ketoacidosis due to uncontrolled hyperglycemia
from insufficient or absent insulin.
Now in this condition, the potassium is low,
which is typical for diabetic ketoacidosis
and is due to potassium depletion
due to the increased diuresis.
Now the pH is also low in this case but it's not below
7, so this wouldn't represent a severe acidosis.
Now that we know what the patient has, let's
refer to step 2 to determine our intervention.
Now hypokalemia which is the low
potassium level can be life-threatening
and in this case, the patient's potassium is 3.1
Now given that hypokalemia can be life threatening,
it will be exacerbated by insulin treatment
if we were to give insulin right away to this
patient to wanna treat their hyperglycemia
because giving insulin, as glucose enters
the cells, it also will draw potassium into it
making the hypokalemia even more severe
which will even be more life-threatening.
Thus, before starting IV insulin, it is important to
replete potassium first via IV repletion of the potassium.
This is an extremely high-yield point
Let me say that one more time for
the sake of making it clear.
This is EXTREMELY high-yield important.
You have to give potassium before starting
your IV insulin for diabetic ketoacidosis.
This is bread and butter internal
medicine, you have to know this.
You have to know it for USMLE.
You also have to know it when you're on the wards
because diabetic ketoacidosis is extremely common.
You will be asked what to do.
If you're a resident, you will be doing it.
You don't want to make a mistake and harm a patient,
so extremely important to learn this now.
Replete the potassium before
you start the IV insulin.
Now, what else here?
Bicarb can also be given in a condition of diabetic
ketoacidosis when patients have severe acidosis
which is the pH of below 7, which
in this case does not apply.
Thus the correct answer in this case is answer
choice (D) - replace potassium intravenously.
Now let's go through some high-yield
facts regarding diabetic ketoacidosis.
Now diabetic ketoacidosis is a
life-threatening complication of diabetes.
Patients with diabetic ketoacidosis
require rehydration and also IV insulin.
But hypokalemia must be corrected with IV potassium
before -remember that - before IV insulin is started
as hypokalemia itself can be life-threatening
and will be exacerbated by insulin therapy
as glucose entering the cells
draws potassium along with it.
Now the use of IV bicarbonate in diabetic ketoacidosis
should generally only be considered in severe acidosis
which is a condition in
which the pH is less than 7